Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Topeka, KS

May 18, 2004Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2004, 5:00 AM CDT for Dickinson County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 5:00 AM CDT (10:00 UTC)
Expired
May 18, 2004, 5:45 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 181000
SVRTOP
KSC041-181045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 545 AM CDT

* AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF HOPE...OR ABOUT 10 MILES SOUTH OF ABILENE...MOVING   
EAST AT 25 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 5 MILES 
SOUTHWEST OF CARLTON AND WILL MOVE TO THE EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HERINGTON
  MOONLIGHT
  WOODBINE
  CHAPMAN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3902 9709 3903 9698 3877 9694 3862 9694
          3861 9735 3875 9735 3881 9730

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:10 PM CDT, 12 hours 50 minutes earlier.

Area forecast discussion, May 17, 4:10 PM CDT, 12 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT MON MAY 17 2004

.DISCUSSION...
UPPER PATTERN CONDUCIVE TO PERIODS OF STRONG CONVECTION WITH SOME
LOCALLY HEAVY RAIN NEXT 48 HOURS. FLOOD WATCH CONTINUES FOR ALL THE
AREA TONIGHT WITH SLOW MOVING FRONT AND MOIST INFLOW TO SAME WITH
CELLS MOVING OVER MUCH THE SAME AREA OVER AN EXTENDED PERIOD OF
TIME. FIRST UPPER WAVE ON RUCII MOVING INTO THE AREA THIS
EVENING...THEN FAIRLY STRONG (AT LEAST STRONGER THAN MODELS SHOW)
WAVE INTO THE SOUTHWEST STATES THIS EVENING AND APPROACHING AREA ON
TUESDAY. TRICKY FORECAST WITH TEMPERATURES ON TUESDAY. FRONT SETTLES
INTO THE AREA WITH LOTS OF CLOUDS ESPECIALLY NORTH OF INTERSTATE 70.
SHOULD WE RECEIVE LITTLE OR NO SUN THIS AREA ON
TUESDAY...TEMPERATURES NOT LIKELY TO GET TOO FAR INTO THE 60S. FOR
NOW...WILL PLAN ON A BIT OF AFTERNOON SUN TO RAISE TEMPERATURES INTO
THE 60S AND LOWER 70S. THIS SUBJECT TO CHANGE DEPENDING ON WHERE
FRONT AND ASSOCIATED OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION
LIES TUESDAY FORENOON.

REST OF WEEK SHOWS GRADUAL WARMING ALOFT TO A CAPPING STATE BY LATE
IN THE WEEK. MAY BE ENOUGH TO SHUT OF THUNDERSTORM RISK FOR A COUPLE
OF DAYS BEFORE ANOTHER FRONT MOVES INTO THE AREA LATE IN THE WEEKEND
OR EARLY NEXT WEEK. THIS WILL AGAIN INCREASE PRECIPITATION CHANCES
AND LOWER TEMPERATURES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT ALL
COUNTIES.

&&
Hazardous weather outlook, May 17, 11:10 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO REMOVE EXTRA WORDING
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT MON MAY 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1110 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL EXPECTED TONIGHT...MAINLY IN NORTHERN
PORTIONS OF THE AREA. A FEW MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE
TONIGHT...GENERALLY NORTH OF INTERSTATE 70...AND A FLOOD WATCH
REMAINS IN EFFECT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE AGAIN
TUESDAY...WITH SOME CHANCE FOR MORE THUNDERSTORMS THURSDAY INTO
MONDAY. HOWEVER...AFTER TUESDAY...THE BEST CHANCES FOR THUNDERSTORMS
WOULD BE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO
REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:15 AM CDTSevere Thunderstorm WarningTOPRiley45 min
May 18, 5:02 AM CDTFlash Flood WarningTOPBrown, Marshall, Nemaha3 hr
May 18, 5:40 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee35 min
May 18, 6:40 AM CDTFlash Flood WarningTOPClay, Cloud2 hr
May 18, 11:16 AM CDTSevere Thunderstorm WarningTOPDouglas29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.